June 1986

Intracranial Hemorrhage in Patients With Sickle Cell Disease-Reply

Author Affiliations

Department of Pediatrics
Department of Neurology Yale University School of Medicine PO Box 3333 New Haven, CT 06510

Am J Dis Child. 1986;140(6):506. doi:10.1001/archpedi.1986.02140200015012

In Reply.—Drs Mallouh and Hamdan call attention to a particular clinical syndrome of posttransfusion hypertension, seizures, and intracranial hemorrhage which has been seen in patients with both thalassemia and sickle cell disease. The key factor in this syndrome appears to be the sudden onset of hypertension which leads to hypertensive encephalopathy and, about half of the time, to intracranial hemorrhage as well. The syndrome is distinctly different from the clinical events seen in our patients and discussed in our review.1 Only one of our patients had been transfused, and neither patient was hypertensive at anytime. The transfused patient did have seizures, but they occurred before the exchange transfusion, concomitant with marked hyponatremia, and had been controlled for 48 hours before the intracranial hemorrhage occurred. As discussed in the review, we believe that spontaneous intracranial hemorrhage in patients with sickle cell disease is secondary to cerebral vasculopathy arising from

First Page Preview View Large
First page PDF preview
First page PDF preview